Format

Send to

Choose Destination
Arch Toxicol Suppl. 1980;4:452-5.

Testicular atrophy produced by phthalate esters.

Abstract

In a 90-day toxicity study in rats, di-(2-ethylhexyl)phthalate (DEHP) produced testicular atrophy. To characterise further the testicular toxicity of phthalate esters the effect of age on the induction of testicular atrophy has been examined as well as the reversibility of the lesions and the effects of certain other phthalate esters. Seminiferous tubular atrophy, comprising a loss of spermatids and spermatocytes, resulted when 4-week-old rats were given 10 daily doses of DEHP. In similarly treated 10-week old rats up to 50% of tubules were atrophic while the remainder were unaffected. No testicular damage was produced in 15 week-old rats. The lesion produced in 4-week-old rats was reversible whether treatment was stopped prior to, or continued until after the control rats had reached sexual maturity. Normal testicular weight and histology were restored within 12 and 20 weeks respectively. Of a series of di-n-alkyl phthalates from dimethyl to di-n-octyl, the butyl, pentyl and hexyl esters produced testicular lesions similar to DEHP. The testicular effects of DEHP were not influenced by simultaneous administration of testosterone or follicle stimulating hormone (FSH). The mechanism by which phthalate esters exert their effects is discussed in the context of a possible action on Sertoli cell function.

PMID:
6776936
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center